Virginia, 2008

Tornadoes and Hail in Virginia, May 8 to 9, 2008

May 8 to 9, 2008 · NWS RNK · 30 events in 13 counties and zones

A strong storm system across the Ohio Valley during the afternoon of Thursday, May 8th, pushed east toward the mountains Thursday evening. A boundary was trailing from the low across southern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$341,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong storm system across the Ohio Valley during the afternoon of Thursday, May 8th, pushed east toward the mountains Thursday evening. A boundary was trailing from the low across southern Virginia. This put the region in a high shear environment, meaning, winds at the surface were blowing from the southeast, while a few thousand feet above the surface, the winds were blowing out of the southwest at 40 to 50 mph. Supercells formed in the foothills and piedmont of Virginia, ahead of a strong but broken line of thunderstorms that formed just west of the mountains and became more organized by the time it reached the Blue Ridge. These severe thunderstorms brought EF-1 tornadoes, damaging winds, large hail and flash flooding to portions of Southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 8, 2:47 PM EST, 3 hours 38 minutes earlier.

Area forecast discussion, May 8, 2:47 PM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT THU MAY 8 2008

.SYNOPSIS...
A COLD FRONT ARRIVES AS AN AREA OF LOW PRESSUE MOVES ALONG THE
MASON DIXON LINE TONIGHT. A STRONGER AREA OF LOW PRESSURE WILL
TAKE A SIMILAR TRACK ON SUNDAY. A TROUGH DEVELOPING IN THE EASTERN
UNITED STATES WILL PROVIDE MORE OPPORTUNITIES FOR SHOWERS AND
THUNDERSTORMS NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
STRONG UPPER LOW MOVING ACROSS KY IS FCST TO BECOME AN OPEN WAVE
AS IT LIFTS NORTHEASTWARD INTO THE CENTRAL APPALACHIANS TONIGHT.
AHEAD OF THIS SYSTEM THE AIRMASS IS PRETTY MOIST...PWATS FCST TO
PEAK BETWEEN 1.5 TO 1.7 EARLY TONIGHT...AND SURFACE DEWPOINTS IN
THE LOWER 60S. DEEP CONVECTION IS EXPECTED TO DEVELOP WITHIN THIS
MOISTURE RICH ENVIRONMENT...PRECIPITATION BECOMING WIDESPREAD THIS
EVENING.

POTENTIAL FOR SEVERE DEEP CONVECTION DEPENDS ON HOW MUCH SUN WE
GET LATE THIS AFTERNOON. DENSE CLOUD COVER PREVAILED INTO THE
EARLY AFTN...BUT HAS BEEN THINNING WITH TIME. AS TEMPS INCREASE
THIS WILL RESULT IN INCREASING INSTABILITY NEEDED TO FUEL THE
DEVELOPMENT OF STRONGER STORMS. CAPES ARE FCST TO PEAK AT AROUND
1500 J/KG THIS EVENING. SHEAR IS ABUNDANT...SRH FCSTS NEAR 200
M2/S2 FOR THIS EVENING. THE NET RESULT SHOULD BE THE FORMATION OF
DEEP CONVECTION WITH POTENTIAL FOR SEVERE THUNDERSTORM
CELLS...SOME OF WHICH MAY HAVE SUPERCELL STRUCTURES. MAIN TIME
FRAME TO WATCH FOR SEVERE DEEP CONVECTION WILL BE FROM 21 TO 06
UTC.

WITH THE HIGH PWATS...WILL ALSO NEED TO CLOSELY MONITOR FOR HEAVY
RAINFALL...ESPECIALLY IF THUNDERSTORM LINE SEGMENTS BEGIN TO
TRAIN. ATTM...WIND FLOW LOOKS PROGRESSIVE ENOUGH TO KEEP THE
STORMS MOVING...BUT IT TRAINING DOES DEVELOP...RAIN AMOUNTS WILL
STACK UP QUICKLY. GREATEST THREAT FOR HEAVY RAINFALL LOOKS TO BE
BETWEEN 00 TO 06Z...WITH FOCUS ON THE BLUE RIDGE AND POINTS EAST.
A PWAT OF 1.6 INCHES IS 170% OF NORMAL. FORTUNATELY FFG IS HIGH
NOW. LOOKS LIKE IT WILL TAKE 2.5 TO 3.5 INCHES TO CAUSE FLASH
FLOODING...SO DO NOT THINK THERE IS A NEED FOR A FLASH FLOOD
WATCH ATTM.

HAVE STAYED CLOSE TO THE FASTER GFS WITH THE MOVEMENT OF THE SFC
LOW...SO TAPER OFF PRECIP PRETTY QUICKLY DURING THE DAY FRIDAY.
WITH THE LOW PULLING OUT TO THE NORTHEAST FRIDAY AFTERNOON THERE
WILL BE SOME CLEARING. NOT MUCH COLD ADVECTION FRIDAY
BEHIND THIS SYSTEM...SO TEMPS SHOULD REMAIN MILD.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
QUICK SHOT OF SHWS ALONG REMNANT BOUNDARY FROM FRIDAYS LOW
PRESSURE AGREED UPON BY NAM/GFS/SREF SO INC POPS MAINLY IN THE
HIGH TERRITORY...ALTHOUGH SOME SHOWERS SHOULD SURVIVE EAST OF THE
BLUE RIDGE INTO SATURDAY MORNING. ANOTHER CHC OF STRONG STORMS ON
SUNDAY...WITH H3 JET STREAK TAKING AIM ON THE PIEDMONT...AND AREA
OF LOW PRESSURE PASSING THROUGH THE OHIO VALLEY. WEDGE WILL BE
REMAINING FOR PART OF THE DAY IN THE EAST...WHICH SHOULD ALLOW FOR
POTENT LLVL SHEAR AS OCCLUSION/WARM FRONT APPROACHES FROM THE SOUTH
AND WEST. CONSIDERING THE POTENTIAL FOR HVY RAINS LEADING UP TO
THIS EVENT...WATER PROBLEMS MAY DEVELOP WITH THE GROUND SATURATED.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
ACTIVE PATTERN TAKING SHAPE DURING THE LONG TERM...WITH RIDGE IN
THE WEST AND TROUGH IN THE EAST. SHRTWVS EJECTING FROM ALEUTIAN
LOW WILL BE DIRECTED INTO THE MIDWEST...ONLY AMPLIFYING THE
EASTERN TROUGH FURTHER BY THURSDAY/FRIDAY. BASICALLY FOLLOWED THE
ECMWF...ALTHOUGH THE GFS IS IN GOOD AGREEMENT THIS FAR OUT.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
STAGE IS SET FOR DEVELOPMENT OF NUMEROUS SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING. MID/UPPER LEVEL CLOUDS
WILL BRIEFLY THIN THIS AFTERNOON ALLOWING FOR SURFACE HEATING AND
BUILDUPS FOR THE LATE AFTERNOON AND EVENING. SHOWERS AND
THUNDERSTORMS WILL BECOME WIDESPREAD AFTER 21 UTC WITH POTENTIAL
FOR HEAVY RAINFALL AND IFR CONDITIONS. GRADIENT WINDS AHEAD OF AN
APPROACHING FRONT WILL BE OUT OF THE SOUTHWEST...BUT ANTICIPATED
ERRATIC WINDS WITH POTENTIAL FOR STRONG GUSTS IN THE VCNTY OF TSTMS.

FOR TONIGHT THE ORGANIZED AREA OF DEEP CONVECTION WILL MOVE FROM
WEST TO EAST ACROSS THE SERVICE AREA...WIDEPREAD IFR/MVFR
CONDITIONS ANTICIPATED. THE LOW LEVEL MOISTURE WILL LIKELY LINGER
INTO EARLY FRIDAY WITH LOW CIGS ANTICIPATED. CIGS AND VSBYS SHOULD
GRADUALLY IMPROVE BETWEEN DAYBREAK AND NOON FRIDAY AS WESTERLY
WINDS BEHIND THE FRONT BEGIN THE DRYING PROCESS.

A WARM FRONT WILL MOVE BACK NORTHWARD THROUGH THE AREA SATURDAY.
THIS WILL LIKELY BRING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS...ALONG WITH POSSIBLE MVFR/IFR CONDITIONS.
FINALLY... ANOTHER STRONG LOW PRESSURE SYSTEM WILL MOVE THROUGH
THE REGION LATE SUNDAY. THIS WILL BRING ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS...ALONG WITH POSSIBLE MVFR/IFR CONDITIONS. WINDS
MAY BE STRONG AND GUSTY BEHIND THIS LOW PRESSURE LATE SUNDAY NIGHT
AND MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM
NEAR TERM...PM
SHORT TERM...KM
LONG TERM...KM
AVIATION...PM
Hazardous weather outlook, May 8, 10:37 AM EST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1137 AM EDT THU MAY 8 2008

VAZ007-010-011-018>020-WVZ042>045-091545-
TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
1137 AM EDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND INTO
TONIGHT. CONDITIONS MAY BECOME FAVORABLE FOR A FEW OF THESE STORMS
TO BE SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE WEATHER IS POSSIBLE SUNDAY AFTERNOON. THUNDERSTORMS...WITH
DAMAGING WINDS AND HAIL...ARE POSSIBLE ALONG A STRONG COLD FRONT
THAT WILL CROSS THE MID ATLANTIC REGION SUNDAY AFTERNOON AND
EVENING. BEHIND THE FRONT...STRONG GUSTY NORTHWEST WINDS WILL
PERSIST THROUGH THE DAY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING.
SPOTTER ACTIVATION MAY BE NEEDED SUNDAY.

NCZ001>006-018>020-VAZ009-012>017-022>024-032>035-043>047-058-059-
091545-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1137 AM EDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND INTO TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS
ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING IN THE
MOUNTAINS OF NORTH CAROLINA...AND MOVE NORTHEASTWARD INTO THE
FOOTHILLS AND PIEDMONT OF NORTH CAROLINA...AND SOUTHWEST
VIRGINIA. CONDITIONS WILL BE FAVORABLE FOR SOME OF THESE STORMS
TO BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREAT...BUT THERE IS ALSO THE POTENTIAL FOR A FEW OF THESE STORMS
TO PRODUCE TORNADOES.

IN ADDITION TO THE THREAT OF SEVERE THUNDERSTORMS...HEAVY RAINFALL
IS ALSO EXPECTED. THE STORMS THAT DEVELOP ARE EXPECTED TO BE HEAVY
RAIN PRODUCERS. WIDESPREAD RAINFALL OF ONE TO ONE AND A HALF
INCHES IS EXPECTED...WITH LOCALLY HEAVIER AMOUNTS OF 2 INCHES OR
MORE POSSIBLE. FLASH FLOOD GUIDANCE INDICATES IT WILL TAKE RAINFALL
OF CLOSE TO THREE INCHES TO PRODUCE MORE THAN MINOR FLOOD
PROBLEMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE WEATHER IS POSSIBLE SUNDAY AFTERNOON. THUNDERSTORMS...WITH
DAMAGING WINDS AND HAIL...ARE POSSIBLE ALONG A STRONG COLD FRONT
THAT WILL CROSS THE MID ATLANTIC REGION SUNDAY AFTERNOON AND
EVENING. BEHIND THE FRONT...STRONG GUSTY NORTHWEST WINDS WILL
PERSIST THROUGH THE DAY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
SPOTTER ACTIVATION MAY BE NEEDED AGAIN SUNDAY.

In the hours before

Special weather statement, May 8, 5:05 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 PM EDT THU MAY 8 2008

VAZ007-010-011-WVZ042-082300-
BLAND VA-TAZEWELL VA-GILES VA-MERCER WV-
605 PM EDT THU MAY 8 2008

AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF BURKES GARDEN...OR ABOUT OVER
SUITER...MOVING NORTHEAST AT 28 MPH. THE THUNDERSTORM WILL BE
NEAR...BASTIAN AND BLAND AT 610 PM EDT...HICKSVILLE AND CLEAR FORK
AT 615 PM EDT...BLUEFIELD AT 620 PM EDT...ROCKY GAP...KIMBERLING AT
625 PM EDT...CERES AT 630 PM EDT...PRINCETON...KEGLEY AT 640 PM EDT.

EXPECT WINDS UP TO 40 MPH WITH THIS STORM ALONG WITH RAINFALL
AMOUNTS OF ONE INCH PER HOUR WHICH MAY CAUSE PONDING OF WATER ON
ROADS. CLOUD TO GROUND LIGHTNING CAN BE EXPECTED AS WELL.

PH
Special weather statement, May 8, 5:37 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 PM EDT THU MAY 8 2008

NCZ001-002-VAZ009>016-018>020-023-WVZ044-045-082330-
ALLEGHANY NC-ASHE NC-GRAYSON VA-SMYTH VA-WYTHE VA-PULASKI VA-BLAND
VA-GILES VA-CRAIG VA-BOTETOURT VA-BATH VA-MONROE WV-GREENBRIER
WV-CARROLL VA-MONTGOMERY VA-ALLEGHANY VA-
637 PM EDT THU MAY 8 2008

...THUNDERSTORMS WITH STRONG WINDS...AND HEAVY RAINS MOVING EAST...

AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
NEOLA TO ASHLAND...MOVING EAST AT 28 MPH. THE LINE OF STRONG
THUNDERSTORMS WILL BE NEAR...MECHANICSBURG...SHATLEY SPRINGS AT 645
PM EDT...LONG SPUR...WEST JEFFERSON AT 650 PM EDT...GREENBRIER STATE
FOREST...THESSALIA AT 655 PM EDT...ROARING MOUNTAIN SUMMIT...WAGONER
AT 700 PM EDT...BANE...ALLEGHANY AT 705 PM EDT...

EXPECT RAINFALL AMOUNTS OF ONE HALF TO ONE INCH PER HOUR...WIND
GUSTS TO 45 MPH...AND CLOUD TO GROUND LIGHTNING.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PH
Special weather statement, May 8, 6:09 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
709 PM EDT THU MAY 8 2008

VAZ047-090015-
BUCKINGHAM VA-
709 PM EDT THU MAY 8 2008

AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF BENT CREEK...OR ABOUT OVER
WINGINA...MOVING NORTHEAST AT 13 MPH. THE STRONG THUNDERSTORM WILL BE
NEAR...CENTENARY AT 800 PM EDT.

EXPECT RAINFALL AMOUNTS OF ONE HALF TO THREE QUARTERS OF AN INCH PER
HOUR...WINDS TO 40 MPH...AND SMALL HAIL.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PH
Special weather statement, May 8, 6:15 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
715 PM EDT THU MAY 8 2008

NCZ001>004-019-VAZ015>017-032-033-043-090015-
WILKES NC-STOKES NC-SURRY NC-ALLEGHANY NC-ASHE NC-GRAYSON VA-
PATRICK VA-FLOYD VA-FRANKLIN VA-CARROLL VA-HENRY VA-
715 PM EDT THU MAY 8 2008

AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
SPENCER TO MOUNTAIN PARK TO 5 MILES SOUTHEAST OF WILBAR...MOVING
NORTH AT 21 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
TRAPHILL...TOAST AT 720 PM EDT...WILBAR...ROARING GAP AT 725 PM
EDT...SANVILLE...ABSHERS AT 730 PM EDT...STONE MOUNTAIN STATE PARK...
MC GRADY AT 735 PM EDT...GROUNDHOG MOUNTAIN...LOW GAP AT 740 PM
EDT...

EXPECT WIND GUSTS TO 40 MPH...SMALL HAIL...AND RAINFALL AMOUNTS OF
ONE HALF TO THREE QUARTERS OF AN INCH PER HOUR.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PH

The radar

The Roanoke radar (KFCX), 47 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

15 hail, 11 thunderstorm wind, 4 tornado. Local standard time, as filed.

Hail, Giles

When
May 8, 6:25 PM EST
Where
Giles County, Pembroke
Measured
0.75 in hail
Reported by
Public
Coordinates
37.320, -80.650

Hail, Henry

When
May 8, 6:50 PM EST to 6:57 PM EST
Where
Henry County, 2.35 mi NNE of Stones Store
Measured
0.75 in hail
Reported by
Public
Coordinates
36.780, -80.060

Hail, Buckingham

When
May 8, 6:56 PM EST
Where
Buckingham County, 5 mi NNE of Centenary
Measured
1.75 in hail
Reported by
Public
Coordinates
37.767, -78.485

Tornado, Henry

When
May 8, 7:00 PM EST to 7:01 PM EST
Where
Henry County, 1.14 mi N of Figsboro to 1.45 mi N of Figsboro
Rating
EF1
Path length
0.39 mi
Path width
75 yd
Continued into
Franklin, Va (RNK)
Property damage
$157,000
Reported by
NWS Storm Survey
Coordinates
36.797, -79.852

A tornado, rated EF-1, with winds 86 to 95 mph, was on the ground in Henry County, along a path length of less than a half mile, with a maximum width of 75 yards. Numerous trees were downed, with 2 homes damaged. More specifically, the tornado touched down near state route 886 in Henry County at 8pm EDT, and continued into Franklin County at 801 pm EDT.

Hail, Pulaski

When
May 8, 7:00 PM EST
Where
Pulaski County, Fairlawn
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.150, -80.600

Tornado, Franklin

When
May 8, 7:01 PM EST to 7:03 PM EST
Where
Franklin County, 4.87 mi SSW of Sydnorsville to 4.34 mi S of Sydnorsville
Rating
EF1
Path length
0.54 mi
Path width
75 yd
Property damage
$9,000
Reported by
NWS Storm Survey
Coordinates
36.801, -79.847

A tornado, rated EF-1, with winds 86 to 95 mph, moved out of Henry County at 801 pm EDT and continued another half mile into Franklin County, before lifting at 803 pm EDT. The maximum width was 75 yards. Numerous trees were downed, with 2 homes damaged. The tornado lifted at state routes 618 and 632.

Hail, Franklin

When
May 8, 7:02 PM EST
Where
Franklin County, Snow Creek
Measured
1 in hail
Reported by
Public
Coordinates
36.830, -79.750

Hail, Patrick

When
May 8, 7:05 PM EST
Where
Patrick County, 3.33 mi NW of Ararat
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.637, -80.558

Thunderstorm Wind, Patrick

When
May 8, 7:05 PM EST
Where
Patrick County, 3.35 mi NW of Ararat
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Amateur Radio
Coordinates
36.638, -80.558

A tree was blown down along Renfro Ridge Road.

Hail, Franklin

When
May 8, 7:26 PM EST
Where
Franklin County, 10 mi SE of Rocky Mt
Measured
1 in hail
Reported by
Public
Coordinates
36.898, -79.752

Hail, Franklin

When
May 8, 7:40 PM EST
Where
Franklin County, Sontag
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.930, -79.800

Thunderstorm Wind, Pittsylvania

When
May 8, 7:45 PM EST
Where
Pittsylvania County, 6 mi W of Gretna
Measured
60 kt (69 mph) estimated gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
36.950, -79.479

A roof was partially blown off a house, and numerous trees were downed, 6 miles west of Gretna.

Hail, Botetourt

When
May 8, 8:00 PM EST
Where
Botetourt County, Blue Ridge
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.380, -79.820

Tornado, Pittsylvania

When
May 8, 8:00 PM EST to 8:03 PM EST
Where
Pittsylvania County, 0.62 mi WNW of Pullens to 0.93 mi N of Pullens
Rating
EF1
Path length
0.84 mi
Path width
60 yd
Property damage
$116,000
Reported by
NWS Storm Survey
Coordinates
36.935, -79.510

A tornado, rated EF-1, with winds of 86 to 95 mph, touched down around 900 PM EDT on Thursday May 8th approximately 3 miles east southeast of the town of Ajax. The touchdown point was just southwest of Oxford Road near Highway 40.

The tornado remained on the ground for approximately 3 minutes, had a maximum path width of 60 yards, and traveled toward the northeast approximately 1 mile before lifting around 903 PM EDT, just northeast of the intersection of Darby Road and Highway 40. Numerous trees were downed along and near the path of the tornado, along with some damage to nearby homes. Additional damage to trees from straight-line winds were also noted approximately 1/4 mile north and east of the point where the tornado lifted.

Thunderstorm Wind, Pittsylvania

When
May 8, 8:04 PM EST
Where
Pittsylvania County, 1.1 mi NNE of Pullens
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.945, -79.493

Straight line winds damaged numerous trees after the EF-1 tornado had lifted about 1 mile north of Pullens.

Hail, Bedford

When
May 8, 8:05 PM EST
Where
Bedford County, Montvale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.380, -79.730

Hail, Pittsylvania

When
May 8, 8:25 PM EST
Where
Pittsylvania County, 8 mi NE of Pittsville
Measured
1 in hail
Reported by
Public
Coordinates
37.062, -79.368

Hail, Pittsylvania

When
May 8, 8:30 PM EST
Where
Pittsylvania County, Hurt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.080, -79.280

Hail, Pittsylvania

When
May 8, 8:38 PM EST
Where
Pittsylvania County, Hurt
Measured
1 in hail
Reported by
Public
Coordinates
37.080, -79.280

Thunderstorm Wind, Franklin

When
May 8, 8:55 PM EST
Where
Franklin County, Snow Creek
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Department of Highways
Coordinates
36.830, -79.750

Large trees were blown down in Snow Creek.

Thunderstorm Wind, Henry

When
May 8, 9:21 PM EST
Where
Henry County, 2 mi NE of Spencer
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.641, -79.995

Large limbs were blown down about 2 miles northeast of the Blue Ridge Airport.

Thunderstorm Wind, Pittsylvania

When
May 8, 9:45 PM EST
Where
Pittsylvania County, 0.69 mi SSE of Renan
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.961, -79.195

Winds caused moderate structural damage to a home, and downed several trees. This occurred along Renan Road and Discovery Road.

Thunderstorm Wind, Campbell

When
May 8, 10:20 PM EST
Where
Campbell County, Brookneal
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.050, -78.970

A large tree was blown down across a road in Brookneal.

Tornado, Appomattox

When
May 8, 10:20 PM EST to 10:21 PM EST
Where
Appomattox County, 1.53 mi WSW of Hixburg to 1.21 mi W of Hixburg
Rating
EF1
Path length
0.68 mi
Path width
50 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
37.324, -78.697

A tornado, rated EF-1, with winds of 86 to 95 mph, touched down around 11:20 PM EDT on Thursday May 8th, approximately 1.5 miles west of the town of Hixburg.

The touchdown point was 6 miles east of the intersection of Route 633 and Highway 460. The tornado remained on the ground for approximately three-quarters of a mile and had a maximum path width of 50 yards. The tornado traveled northeast and lifted near the intersection of Route 633 and Route 627 at 11:21 PM EDT. Numerous trees were downed along and near the path of the tornado. Two houses were damaged, along with two other smaller structures. The damage from the tornado was observed within a larger area of straight-line wind damage.

Thunderstorm Wind, Charlotte

When
May 8, 10:30 PM EST
Where
Charlotte County, 4 mi W of Keysville
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
37.050, -78.552

Large trees were blown down on Route 40.

Thunderstorm Wind, Halifax

When
May 8, 10:30 PM EST
Where
Halifax County, 1.12 mi SW of Stovall
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.990, -79.046

Trees were downed along Highway 40 near Stovall.

Thunderstorm Wind, Halifax

When
May 8, 10:30 PM EST
Where
Halifax County, 2 mi N of Ingram
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.779, -79.150

Large tree limbs were blown down 2 miles north of Ingram.

Thunderstorm Wind, Campbell

When
May 8, 11:04 PM EST
Where
Campbell County, 0.98 mi SE of Castle Craig
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.170, -79.187

Large tree blown down on Marysville Road.

Hail, Halifax

When
May 9, 1:25 AM EST
Where
Halifax County, 5 mi ESE of Cluster Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
36.592, -78.837

Hail covered the ground.

Hail, Halifax

When
May 9, 1:33 AM EST
Where
Halifax County, 8 mi NNE of Virgilina
Measured
0.75 in hail
Reported by
Public
Coordinates
36.657, -78.725

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyThe tornado archive for Virginia, 2008Warnings in Virginia, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98772, 98777, 98774, 98786, 98795, 98793, 98801, 98810, 98812, 98800, 98797, 98802, 98816, 98823, 98824, 98818, 98825, 98826, 98827, 98828, 98829, 98844, 98853, 98866, 98847, 98852, 98854, 98867, 98868, 98870.